Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 237, NWS Lubbock, TX

June 18, 20094 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 18, 2009, 7:49 PM CDT for 4 counties in Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 7:49 PM CDT (00:49 UTC)
Expired
Jun 18, 2009, 8:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:36 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 18, 6:36 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT THU JUN 18 2009

.AVIATION...
LINE OF TSRA ALONG THE TX/NM STATELINE DOWN TO MIDLAND MOVING TO
THE NE. STILL FAIRLY UNCERTAIN WHETHER THEY WILL MAKE IT TO
KLBB...BUT RECENT TRENDS SUGGEST THEY DO HAVE A PRETTY GOOD SHOT
AT ARRIVING AROUND 02/03Z AND HAVE INSERTED A TEMPO GROUP.
CONVECTION SHOULD DIE BEFORE REACHING KCDS. MOIST ATMOSPHERE TO
PERSIST INTO FRIDAY WITH SCATTERED TSRA A GOOD POSSIBILITY FRIDAY
AFTN. HAVE COVERED WITH A CB REMARK NOW BUT MAY INCREASE TO PROB30
WITH THE NEXT ITERATION PENDING 00Z MODEL RUN.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT THU JUN 18 2009/

SHORT TERM...
THE ATMOSPHERE APPEARS TO BE SUPPORTIVE OF ANOTHER ROUND OF TSTM
ACTIVITY LATE THIS AFTN AND EVE ACROSS THE WESTERN SPLNS AND SW TX
PANHANDLE...WITH ACTIVITY POSSIBLY A BIT MORE WIDESPREAD AND
EXTENDING FARTHER TO THE EAST THIS EVE INTO TONIGHT.
AT 2 PM...A SFC TROUGH EXTENDED SOUTH FROM SE COLO THROUGH ERN
NM...WITH A WEAK/DIFFUSE DRYLINE ALSO DEVELOPING DUE TO MIXING. THE
CIRRUS HAS NOT BEEN SUFFICIENTLY THICK TO INHIBIT GOOD HEATING
TODAY...WITH TEMPS WARMING INTO THE LOWER 90S AT MOST LOCATIONS. A
FEW MORE DEGREES OF HEATING SHOULD ABOUT COMPLETELY ERODE THE CAP
OVER MOST OF THE AREA BY LATE AFTN. OF NOTE IS THAT THE AREA IS
CURRENTLY UNDER SOME SUBSIDENCE TO THE SOUTH OF DEPARTING SHORTWAVE
ACROSS NE NM/SE CO BUT THIS SHOULD BE SLOWLY REPLACED BY INCREASING
UPPER LEVEL DIVERGENCE/LIFT THIS EVE AS NEXT WAVE MOVES NORTH ACROSS
NM....WITH THE BEST LIFT BRUSHING THE WESTERN SPLNS. IT APPEARS THE
MOST LIKELY SCENARIO IS FOR TSTMS TO DEVELOP ALONG THE SFC TROUGH
NEAR THE TX/NM BORDER BY 4 TO 6 PM...AND WE WILL ALSO HAVE TO WATCH
ACTIVITY MOVING N-NE FROM THE TRANS-PECOS REGION INTO OUR SW ZONES. IT
APPEARS CAPE/SHEAR COMBO WILL BE SUFFICIENT FOR A FEW SEVERE
STORMS...ESPECIALLY IN THE SW TX PANHANDLE. LOW-LVL MOISTURE IS
DEEPER TODAY...ARGUING FOR A BIT OF A REDUCTION IN THE WIND
THREAT...BUT STILL PRESENT...ALONG WITH LARGE HAIL. RELATIVELY WEAK AND
UNIFORMLY SRLY WINDS ALONG WITH INCREASING DEEP-LAYER MOISTURE
SHOULD ALSO SUPPORT AN INCREASING THREAT OF HEAVY RAINFALL. THE HEAVY
RAIN THREAT SHOULD BECOME MORE PRONOUNCED ON FRIDAY AS PWAT VALUES
ARE FCST TO RISE TO NEAR 2 INCHES ACROSS THE WEST AND POSSIBLY
HIGHER IN THE EAST.

THE CONVECTIVE FCST REMAINS TRICKY FOR FRIDAY AS MUCH WILL DEPEND ON HOW
WIDESPREAD ANY OVERNIGHT TSTM ACTIVITY IS AND WHETHER OR NOT THERE
ARE THICK CIRRUS CANOPIES TO LIMIT INSTABILITY AND/OR REMNANT MCV/S
PRESENT TO ENHANCE LOW-LVL CONVERGENCE. AT THIS TIME...IT APPEARS
THAT THE NEXT VORTMAX IS THE SUBTROPICAL FLOW IS WELL-TIMED IN THE
LATE AFTN/EARLY EVE TO COINCIDE WITH PEAK HEATING TO GIVE US A EVEN
BETTER CHANCE FOR TSTMS. HOWEVER...IT IS DIFFICULT TO TRUST THE
TIMING/DEGREE OF MODEL FCST LIFT GIVEN THAT IT IS AT LEAST PARTIALLY
CONVECTIVELY INDUCED AND THUS WILL NOT RAISE POPS ABOVE CHANCE CATEGORY
AT THIS TIME. DID ADD A HEAVY RAINFALL MENTION ACROSS THE FAR WEST
BEGINNING FRI AFTN. ALTHOUGH THE ATMOSPHERE WILL BE SLIGHTLY MORE MOIST
TO THE EAST...IT APPEARS LIKELY THAT THE WEST WILL SEE A GREATER
LIKELIHOOD OF REPEATED STORM ACTIVITY.

LONG TERM...
UPPER FLOW OVER THE CENTRAL CONUS IS STILL PROGGED TO BECOME LESS
AMPLIFIED LATE THIS WEEKEND AS AN EXPANSIVE GULF COAST HIGH EASES
ITS WAY WEST TO NEAR THE RED RIVER VALLEY. UNTIL THEN A PERSISTENT
BAND OF DEEP MOISTURE AHEAD OF A DECAYING TROF IN THE DESERT
SOUTHWEST WILL LINGER THROUGH AT LEAST SATURDAY EVENING BEFORE
BEING SHUNTING INTO WRN NEW MEXICO. VARIOUS NWP DATA INDICATE
INCREASED CHANCES FOR CONVECTION FRI NIGHT INTO EARLY SATURDAY
WITHIN THIS BAND ALONG WITH THE POTENTIAL FOR REDEVELOPMENT LATER
IN THE AFTN SATURDAY. GIVEN DEGREE OF RUN-TO-RUN CONTINUITY AMONG
THESE MODELS HAVE GONE AHEAD AND TRENDED POPS UP AREA WIDE THROUGH
SATURDAY AFTN. MOIST BOUNDARY LAYER ALREADY IN PLACE SHOULD ONLY
DEEPEN BY THIS TIME AND BOTH NAM AND GFS CONTINUE TO BOOST PWATS
TO TWO INCHES AT TIMES...SO THREAT FOR LOCALLY HEAVY RAIN REMAINS
A CONCERN. MAX TEMPS ON SATURDAY ARE ALREADY SHAPING UP TO BE QUITE
COMPLEX SHOULD CLOUD COVER AND/OR PRECIP NOT PAN OUT AS CURRENTLY
FORECAST. ENSEMBLE MOS CAPTURES THIS DILEMMA WITH STANDARD
DEVIATIONS OF 2 TO 3 FOR LBB AND CDS RESPECTIVELY. HAVE SIDED
WITH THE COOLER MAV NUMBERS FOR NOW CONSIDERING DEGREE OF CLOUDS
EXPECTED.

FORECAST CHALLENGES HEREAFTER DIMINISH MARKEDLY AS LARGE SCALE
SUBSIDENCE ENGULFS MUCH OF WEST TEXAS. A VERY CONDITIONAL THREAT
EXISTS FOR A FEW -TSRA SUNDAY AFTN OVER THE WRN ZONES...HOWEVER
EVIDENCE ATTM IS NOT OVERWHELMING ENOUGH TO INTRODUCE THIS
POTENTIAL IN THE GRIDS. OTHERWISE BY EARLY NEXT WEEK HIGHS LOOK
TO MAKE REASONABLE STRIDES INTO THE MID AND UPPER 90S AREA WIDE
AS 850MB TEMPS APPROACH 30C AT TIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  84  64  84  62 /  30  30  30  30  20
TULIA         67  85  65  84  64 /  30  30  30  40  20
PLAINVIEW     69  84  66  85  65 /  20  30  30  40  20
LEVELLAND     69  84  67  86  65 /  30  30  40  30  20
LUBBOCK       72  85  68  87  68 /  20  30  40  40  20
DENVER CITY   67  85  67  86  65 /  30  30  40  30  20
BROWNFIELD    69  84  67  87  66 /  30  30  40  40  20
CHILDRESS     73  91  70  90  70 /  20  20  30  30  10
SPUR          69  88  70  90  68 /  10  20  40  30  10
ASPERMONT     74  90  73  92  72 /  10  20  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 18, 11:30 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 18 2009

TXZ021>044-191630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST
TEXAS PANHANDLE. STORMS WILL BE CAPABLE OF BRIEF OUTFLOW WIND
GUSTS FROM 50 TO 60 MPH...ISOLATED LARGE HAIL...AND LOCALLY
INTENSE RAINFALL WITH EXCESSIVE STORM RUNOFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY AFTERNOON WITH THE PRIMARY THREAT BEING HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OVER THE
WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE.

In the hours before

Special weather statement, Jun 18, 5:56 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT THU JUN 18 2009

TXZ021-182330-
PARMER TX-
556 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM ACROSS PARMER COUNTY...

AT 554 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BOVINA...OR ABOUT 14 MILES
SOUTHWEST OF FRIONA...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THIS THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3431 10285 3432 10304 3475 10303 3476 10268
TIME...MOT...LOC 2255Z 200DEG 23KT 3456 10294

GS
Special weather statement, Jun 18, 6:16 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT THU JUN 18 2009

TXZ027-182345-
BAILEY TX-
616 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM ACROSS NORTHWESTERN BAILEY COUNTY...

AT 615 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WEST CAMP...OR ABOUT 14 MILES
WEST OF MULESHOE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3431 10304 3431 10274 3392 10293 3392 10294
      3391 10304
TIME...MOT...LOC 2316Z 207DEG 17KT 3422 10296

GS
Special weather statement, Jun 18, 6:32 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU JUN 18 2009

TXZ021-190000-
PARMER TX-
632 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORMS ACROSS PARMER COUNTY...

AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM 4 MILES NORTH OF FRIONA TO 20 MILES
SOUTH SOUTHWEST OF FRIONA...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 55 MPH ARE
POSSIBLE NEAR THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3475 10252 3470 10251 3431 10267 3431 10304
      3475 10303 3476 10253
TIME...MOT...LOC 2331Z 207DEG 17KT 3471 10270

GS
Special weather statement, Jun 18, 6:58 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT THU JUN 18 2009

TXZ021-022-190030-
PARMER TX-CASTRO TX-
658 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM ACROSS EASTERN PARMER COUNTY MOVING INTO
WESTERN CASTRO COUNTY...

AT 655 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
LINE OF STRONG THUNDERSTORM STRETCHING FROM  2 MILES NORTH OF BLACK
SOUTHWARD TO 8 MILES WEST OF LAZBUDDIE...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THIS LINE OF THUNDERSTORMS. MOVE TO A PLACE OF SAFETY
IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3475 10240 3431 10252 3431 10294 3431 10298
      3476 10283
TIME...MOT...LOC 2357Z 204DEG 14KT 3472 10262

GS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Hale, Hockley, Lamb, Lubbock, Lynn and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.